Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 1998, 4:37 PM CDT for 4 counties in Iowa. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 4:37 PM CDT (21:37 UTC)
- Expired
- Jun 18, 1998, 5:40 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Des Moines County, IA, Henry County, IA, Lee County, IA, Louisa County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 4:40 PM CDT | Thunderstorm Wind 52 | Countywide, IA | A storm system blasting across Southeast Iowa produced 60 mph thunderstorm winds and dumped 1 to 2 inches of heavy rain across central Henry County. Damage caused by falling trees and lightning resulted in power outages across 10 counties served by Southeast |
| Jun 18, 4:50 PM CDT | Thunderstorm Wind | Ft Madison, IA | City residents and businesses were left without electricity after strong thunderstorms raced across Lee county. Numerous trees and power lines downed by the storm blocked streets and caused damage in Fort Madison. Several vehicles were smashed by fallen tree |
| Jun 18, 5:00 PM CDT | Tornado F1 | Oakville, IA | Two homes were destroyed and trees were uprooted when a tornado touched down near Oakville. One minor injury was reported when the tornado rolled and damaged a mobile home. Twelve other residences sustained $130,000 in damages. Besides the two homes which w |
| Jun 18, 5:10 PM CDT | Tornado F0 | Grandview, IA | A brief tornado touchdown resulted in tree and roof damage and a missing boat at a home near Grandview. |
| Jun 18, 5:15 PM CDT | Thunderstorm Wind 54 | Burlington, IA | About 5000 utility customers were without power after thunderstorms roared across Des Moines County. Several parked cars were damaged after strong winds blew out windows of buildings in the 300 block of Valley Street. Across Burlington numerous reports of do |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2000 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1205 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455 WUUS1 KMLI 182139 RRA SVRMLI IAC057-087-111-115-182240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 437 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DES MOINES COUNTY IN SOUTHEASTERN IOWA HENRY COUNTY IOWA IN SOUTHEASTERN IOWA LEE COUNTY IN SOUTHEASTERN IOWA LOUISA COUNTY IN SOUTHEASTERN IOWA * UNTIL 540 PM CDT * AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF IOWA CITY TO FAIRFIELD TO 29 MILES WEST OF BURLINGTON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAPELLO AROUND 510 PM MT. PLEASANT AROUND 500 PM DONNELLSON AROUND 505 PM BURLINGTON AROUND 525 PM THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 18, 2:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT THU JUN 18 1998 IN THE MIDDLE OF WATCHES AND KEEPING AN EYE ON BORDERLINE SEVERE WEATHER. THE WARM SECTOR BUSY WEATHER WAS JUST TO GET US FINE TURNED AND READY FOR THIS EVENING. THE MAIN COLD FRONT IS STILL IN CENTRAL IOWA WHERE DSM HAS BEEN BUSY WITH TOR AND SVR WARNINGS. MAIN MOISTURE CONVERGENCE IS STILL IN THE VICINITY OF THE COLD FRONT. SPC JUST POINTED OUT THAT ALSO SOME OLD OUTFLOW ACTION ALSO INTERACTING WITH THIS FRONT. JUST HAD A BRIEF CONVERSATION WITH DSM AND WILL GO WITH A CONTINUE FLASH FLOOD WATCH ACROSS ALL OF SOUTHEAST IOWA. THAT THREAT SHOULD END ONCE THE FRONT PUNCHES THROUGH...BUT UNTIL THEN...POTENTIAL IS STILL THERE FOR THIS TO TURN INTO A HEAVY RAIN EVENT. ALL INDICATIONS ARE THAT BY THE TIME THE COLD FRONT REACHES OUR AREA...WE WILL BE DEALING WITH MAINLY A HIGH WIND EVENT. DUE TO LACK OF TIME WILL GO WITH CURRENT GUIDANCE AND PREVIOUS ZFP PACKAGE AT THIS TIME. CID 65/++ DBQ 62/++ MLI 67/++ BRL 67/++ MEYER
In the hours before
Local storm report, Jun 18, 4:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0345 PM 4 N GERMAN VALLEY IL WIND DAMAGE 06/18/98 STEPHENSON ROOF OFF BUILDING
Local storm report, Jun 18, 4:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 420 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0345 PM 4 N GERMAN VALLEY IL WIND DAMAGE 06/18/98 STEPHENSON ROOF OFF BUILDING
Local storm report, Jun 18, 4:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 424 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0416 PM CEDAR RAPIDS IA 58 MPH WIND GUST 06/18/98 LINN
Local storm report, Jun 18, 4:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 424 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0416 PM CEDAR RAPIDS IA 58 MPH WIND GUST 06/18/98 LINN
Local storm report, Jun 18, 4:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 427 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0430 PM) NORTH LIBERTY IA POWER LINES DOWN 06/18/98 JOHNSON 0427 PM LIBERTYVILLE IA 50 TO 60 MPH 06/18/98 JEFFERSON 0429 PM FAIRFIELD IA 50 TO 60 MPH 06/18/98 JEFFERSON 0437 PM 7 SE FARMINGTON IA WIND DAMAGE 06/18/98 LEE TREES DOWN 0430 PM WESTERN VAN BUREN COUNTY IA TREE LIMBS DOWN 06/18/98 VAN BUREN 0435 PM 4 SE STOCKPORT IA FUNNEL CLOUD 06/18/98 VAN BUREN 0435 PM 3 NE BONAPARTE IA FUNNEL CLOUD 06/18/98 VAN BUREN
Local storm report, Jun 18, 4:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 427 PM CDT THU JUN 18 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0430 PM) NORTH LIBERTY IA POWER LINES DOWN 06/18/98 JOHNSON 0427 PM LIBERTYVILLE IA 50 TO 60 MPH 06/18/98 JEFFERSON 0429 PM FAIRFIELD IA 50 TO 60 MPH 06/18/98 JEFFERSON 0437 PM 7 SE FARMINGTON IA WIND DAMAGE 06/18/98 LEE TREES DOWN 0430 PM WESTERN VAN BUREN COUNTY IA TREE LIMBS DOWN 06/18/98 VAN BUREN 0435 PM 4 SE STOCKPORT IA FUNNEL CLOUD 06/18/98 VAN BUREN 0435 PM 3 NE BONAPARTE IA FUNNEL CLOUD 06/18/98 VAN BUREN
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:15 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 50 min |
| Jun 18, 3:34 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 61 min |
| Jun 18, 3:34 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 61 min |
| Jun 18, 3:41 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 64 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren, Washington | 63 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Linn | 63 min |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 63 min |
| Jun 18, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 65 min |
| Jun 18, 4:20 PM CDT | Severe Thunderstorm Warning | DVN | Jones | 65 min |
| Jun 18, 4:33 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 62 min |
| Jun 18, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 75 min |
| Jun 18, 4:45 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 75 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.